Kansas, 2011

Hail and Damaging Wind in Kansas, July 13, 2011

July 13, 2011 · NWS DDC · 3 events in 2 counties and zones

A typical summer day with scorching afternoon temperatures resulted in isolated thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A typical summer day with scorching afternoon temperatures resulted in isolated thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 13, 2:06 PM CST, 4 hours 19 minutes earlier.

Area forecast discussion, Jul 13, 2:06 PM CST, 4 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
306 PM CDT WED JUL 13 2011

.DISCUSSION...

DAYS 1-2...

AN UPPER LEVEL RIDGE AXIS WAS LOCATED ACROSS WESTERN OKLAHOMA AND
NORTHERN TEXAS AT 12Z BASED ON UPPER AIR ANALYSIS. WEST OF THIS
RIDGE AXIS AN UPPER LEVEL DISTURBANCE WAS LOCATED IN SOUTH
CENTRAL COLORADO AND NORTH CENTRAL NEW MEXICO. THIS SYSTEM HAS
BEEN MOVING QUICKLY NORTHEAST AND AT 18Z WAS LOCATED ACROSS
EASTERN COLORADO. AT THE 700MB LEVEL THERE WAS AN AREA OF MID
LEVEL MOISTURE EXTENDING FROM NORTHEAST COLORADO ACROSS PARTS OF
WESTERN KANSAS INTO NORTH CENTRAL OKLAHOMA. 850MB LEVEL ALSO PLACED
A WEDGE OF HIGHER DEW POINT ALONG AND NORTH A BAROCLINIC ZONE NEAR
THIS LOCATION AS WELL.

MODELS THIS MORNING DID A DECENT JOB INITIALIZING WITH THESE
FEATURES AND ALL APPEAR TO BE HANDLING THE TRACK UPPER LEVEL WAVE
LOCATION AT 18Z. AS THIS UPPER LEVEL WAVE CONTINUES TO MOVE
EAST/NORTHEAST OUT INTO THE PLAINS LATE TODAY/EARLY TONIGHT IT
WILL BEGIN TO ENCOUNTER THE MOISTURE ALONG AND NORTH-EAST OF THE
850-700MB BAROCLINIC ZONE. AS A RESULT SCATTERED LATE
AFTERNOON/EVENING THUNDERSTORM WILL BE POSSIBLE ACROSS PARTS OF
WESTERN KANSAS. 12Z NAM, 00Z ECMWF, 4KM WRF, AND HRR ALL SUGGESTS
SOMETHING ALONG THIS LINE ALTHOUGH THE NAM IS A BIT MORE
AGGRESSIVE WITH WIDESPREAD RAINFALL. STILL WILL FOLLOW THE GENERAL
TREND AND THEREFORE INCREASED THE CLOUD COVER AND PRECIPITATION
CHANCES FURTHER EAST. ALSO WILL BE KEEPING SLIGHTLY HIGHER CHANCES
OF PRECIPITATION CHANCES ACROSS NORTHWEST AND NORTHERN PORTIONS OF
THE COUNTY WARNING AREA BASED ON THE EXPECTED LOCATION OF A
SURFACE FRONT THAT WILL EXTEND ACROSS NORTHERN KANSAS.

ON THURSDAY THE UPPER HIGH IS FORECAST TO BE LOCATED IN NORTH
TEXAS/SOUTHWEST OKLAHOMA EARLY. THIS HIGH WILL THEN BEGIN TO
SLOWLY MOVE NORTHEAST TOWARDS SOUTHERN KANSAS. 850-700MB
TEMPERATURES WARM BY ONLY A FEW DEGREES. 850 MIXDOWN TEMPERATURES
ALONG WITH THE ECMWF SURFACE TEMPERATURES SUGGESTING HIGHS MAY END
UP BEING A FEW DEGREES COOLER THAN THE CURRENT FORECAST. THIS
ALONG WITH THE EXPECTED AFTERNOON DEW POINTS WILL YIELD HEAT
INDEXES APPROACHING 105 IN PORTIONS OF SOUTH CENTRAL KANSAS. GIVEN
THAT HEAT INDEX READINGS WILL BE NEAR 105 FOR ONLY A FEW HOURS AND
THAT DEWPOINT COULD EASILY BE A FEW DEGREES LOWER HAVE DECIDED TO
HOLD OFF ON ISSUING A HEAT ADVISORY AT THIS TIME.

SUBTLE UPPER LEVEL WAVES WILL TO CONTINUE TO ROTATE AROUND THIS
UPPER HIGH THURSDAY AFTERNOON AND THURSDAY NIGHT. WITH A TROUGH OF
LOW PRESSURE LINGERING NEAR THE COLORADO BORDER ALONG WITH A WARM
FRONT IN NORTHERN KANSAS AM CURRENTLY LEANING TOWARDS KEEP A
MENTION OF A LEAST ISOLATED STORMS IN THESE AREAS.

FRIDAY STILL APPEARS TO BE A HOT DAY WITH 850-700MB TEMPERATURES
CONTINUING TO SUPPORT HIGHS VERY CLOSE TO CURRENT FORECAST.
DEW POINTS ON FRIDAY HOWEVER ARE NOT EXPECTED TO BE AS HIGH AS
THOSE ON THURSDAY BUT HEAT INDEXES WILL ONCE AGAIN CLIMB TO NEAR
105 IN SEVERAL LOCATIONS IN THE EAST AND NORTHEAST. AT THIS TIME BASED
ON LATEST GRIDS THE HEAT INDEX READING SHOULD STAY BELOW ADVISORY
CRITERIA.

DAYS 3-7...

EXPECT HOT AND DRY CONDITIONS THROUGHOUT THE EXTENDED PERIOD. THE
UPPER LEVEL HIGH WILL BE POSITIONED ACROSS THE CENTRAL PLAINS
THROUGH AT LEAST NEXT WEDNESDAY AND THE UPPER LEVEL JET WILL BE WELL
TO THE NORTH. THERE WILL BE ABUNDANT MOISTURE AT THE SURFACE
(DEW POINTS IN THE MID 50S TO MID 60S) HOWEVER...WITH OUT ANY
SIGNIFICANT SURFACE FEATURES TO FOCUS CONVECTION RAIN CHANCES WILL
BE NEAR ZERO. THE ONLY CHANCE OF MEASURABLE PRECIPITATION WILL BE
DURING PEAK HEATING WHERE A FEW TOWERING CUMULUS COULD FORM AND SPIT
OUT A FEW RAIN DROPS. TEMPERATURES WILL BE THE MAIN CONCERN
THROUGHOUT THE EXTENDED PERIOD. HIGHS OF OVER 100 DEGREES ARE
FORECAST EVERYDAY. AND WITH HIGHER DEW POINTS AROUND HEAT INDEXES
OF OVER 105 DEGREES CAN NOT BE RULED OUT...ESPECIALLY ON SATURDAY
AND SUNDAY. LOWS THROUGHOUT THE EXTENDED PERIOD WILL BE IN THE 70S.

&&

.AVIATION...

VFR CONDITIONS WILL PREVAIL ACROSS THE TERMINALS THIS AFTERNOON INTO
THIS EVENING. ONLY A FEW CUMULUS CLOUDS AOA070 WILL BE PRESENT
DURING PEAK HEATING. WINDS WILL GENERALLY BE FROM THE SOUTH AT 10 TO
15 KNOTS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC 100  75 104  76 /  30  20  10  10
GCK  98  72 103  72 /  20  30  10  10
EHA  99  69 101  72 /  20  30  10  10
LBL 100  74 103  75 /  20  30  10  10
HYS  95  74 103  78 /  20  30  10  10
P28 101  77 104  79 /  10  20  10  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN18/42/42
Hazardous weather outlook, Jul 13, 2:57 PM CST, 3 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
357 PM CDT WED JUL 13 2011

KSZ030-031-043>046-061>066-074>081-084>090-141000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
357 PM CDT WED JUL 13 2011 /257 PM MDT WED JUL 13 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON ACROSS MUCH OF WESTERN
KANSAS AND CONTINUE INTO THIS EVENING. A FEW OF STORMS WEST OF A
LAKIN TO HUGOTON LINE COULD BECOME STRONG ENOUGH TO PRODUCE SMALL
HAIL ALONG WITH DAMAGING WIND GUSTS TO AROUND 60 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

DAYTIME HIGH TEMPERATURES ARE EXPECTED TO CLIMB BACK OVER ONE
HUNDRED DEGREES ACROSS SOUTHWEST KANSAS ON THURSDAY AFTERNOON WITH
THE HOT TEMPERATURES CONTINUING INTO THE WEEKEND. HEAT INDICES
COULD REACH 105 DEGREES ON THURSDAY, FRIDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

18

In the hours before

Special weather statement, Jul 13, 2:55 PM CST, 3 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
355 PM CDT WED JUL 13 2011

KSZ084-132145-
MORTON-
355 PM CDT WED JUL 13 2011

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MORTON COUNTY...

AT 353 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES NORTH OF ELKHART...MOVING NORTHEAST AT 5
MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

RESIDENTS IN CENTRAL MORTON COUNTY...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 3699 10195 3718 10200 3728 10180 3699 10173
TIME...MOT...LOC 2055Z 217DEG 6KT 3713 10191

SUGDEN
Local storm report, Jul 13, 3:53 PM CST, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
453 PM CDT WED JUL 13 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HEAVY RAIN       E ELKHART               37.00N 101.89W
07/13/2011  M0.90 INCH       MORTON             KS   TRAINED SPOTTER

            PEA SIZE HAIL AS WELL

&&

KSUGDEN

The radar

The Vance AFB radar (KVNX), 64 km away, was scanning. The volume nearest the first event began at 00:26 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Barber

When
July 13, 6:25 PM CST
Where
Barber County, 6.93 mi WSW of Gerlane
Measured
0.88 in hail
Reported by
Public
Coordinates
37.120, -98.670

Thunderstorm Wind, Barber

When
July 13, 6:25 PM CST
Where
Barber County, 6.93 mi WSW of Gerlane
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.120, -98.670

Winds were estimated to be 60 MPH.

Hail, Ellis

When
July 13, 8:15 PM CST
Where
Ellis County, 2.26 mi WNW of Emmeram
Measured
0.88 in hail
Reported by
Public
Coordinates
38.980, -99.170

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 338583, 338586, 338584.